Alert archive / Iowa / River Flood Warnings in 2024
River Flood Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at May 2, 2024, 8:50 AM CDT for Cherokee County, Iowa. It took effect at May 2, 2024, 9:01 PM CDT. It was in force for 13 days.
The area
The counties it named.
The facts
- Issued
- May 2, 2024, 8:50 AM CDT (13:50 UTC)
- In effect from
- May 2, 2024, 9:01 PM CDT
- Expired
- May 15, 2024, 8:49 PM CDT
- In force
- 13 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Sioux River at Cherokee (CHKI4).
- Action stage
- 15 ft
- Minor stage
- 17 ft
- Moderate stage
- 21 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 2, 6:39 AM CDT, 2 hours 11 minutes earlier. Its key messages:
- With up to 1-1.5" of rainfall fallen across portions of northwestern Iowa overnight by sunrise, there may be ponding of water on roadways and low-lying area, with some rises on the local rivers/streams.
- Main area of showers and thunderstorms will move east this morning, with additional pop-up showers possible throughout the day.
- Additional chances for scattered showers and thunderstorms return Friday night into Saturday, and again Monday night into Tuesday.
Area forecast discussion, May 2, 6:39 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 639 AM CDT Thu May 2 2024 .KEY MESSAGES... - With up to 1-1.5" of rainfall fallen across portions of northwestern Iowa overnight by sunrise, there may be ponding of water on roadways and low-lying area, with some rises on the local rivers/streams. - Main area of showers and thunderstorms will move east this morning, with additional pop-up showers possible throughout the day. - Additional chances for scattered showers and thunderstorms return Friday night into Saturday, and again Monday night into Tuesday. && .DISCUSSION... Issued at 406 AM CDT Thu May 2 2024 Early morning radar shows showers and thunderstorms shifting eastwards across the region, and as of 3 AM majority of the rainfall is occurring east of the James River Valley. This activity is occurring as an inverted trough is extending northwards into the region, further aided by shortwaves moving around the cut-off upper level low parked on the International Border. As the inverted trough continues to shift eastwards, majority of the currently observed rainfall will be pushing east of US 71 across SW Minnesota and NW Iowa by the mid-morning hours. Soundings from across the region show that the low-levels remain saturated throughout the day, and as additional, albeit weaker, shortwaves move across the region, another round or two of showers are possible throughout the day. Given the saturated low-levels, not impossible to see some drizzle falling out of the stratus deck during the morning hours. Otherwise, a surface high pressure will be developing on the backside of the exiting surface low pressure, which result in a tightened surface pressure gradient leading to breezy winds developing throughout the afternoon hours. Highest wind gusts are expected along the central NE/SD border, where gusts into the mid 30s are possible, whereas elsewhere wind gusts into the mid 20s are expected. Afternoon temperatures are expected to rebound up into the mid 50s to lower 60s, possible mid 60s near the SD/IA/NE border. We'll be watching a new surface low pressure develop under the aforementioned cut-off upper level low, sending a cold front towards the region. After early morning lows in the mid 30s to lower 40s, with some patchy frost in central South Dakota, southwesterly winds will advect warm air into the region out. Areas west of I-29 will be the first to see the cold frontal passage, thus will see the coolest high temperatures in the upper 50s to lower 60s. Areas well ahead of the front are expected to reach back up into the mid 60s to lower 70s. The trough axis moves in quickly behind the cold front as it pushes eastwards across the area throughout the afternoon hours, and will lead to additional chances for scattered showers and thunderstorms overnight into Saturday. Instability looks to remain quite limited, with models showing a modest 200-500 J/kg of CAPE available, so no severe weather is expected. Given little time for moisture return since the last event, rainfall amounts are expected to remain light, resulting in a 20 to 40% chance for a quarter inch, lowest north of I-90 and highest south of I-90. As a strong cut-off upper level low moves ashore onto the west coast, upper level ridging will lead to dry conditions expected for the rest of Saturday and throughout Sunday. Highs on Saturday will fall into the lower to mid 60s, increasing on Sunday into the mid 60s to lower 70s. The upper level ridging breaks down into Monday as the big trough slides eastwards. The similarly strong surface low pressure will continue warm air advection as we remain in the developing warm sector, which will bring surface temperatures into the lower to mid 70s. Chances for showers and thunderstorms return Monday afternoon as the surface low continues to move eastwards, with a strong cold front moving across the region overnight into Tuesday. SPC has added a 15% chance for severe thunderstorms south of the area, with uncertainties on how north the instability is able to reach. Model solutions continue to show that the cut-off upper level low will stall out somewhere over the northern plains, which would result in continued chances for scattered showers and thunderstorms. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 639 AM CDT Thu May 2 2024 Overnight showers are continuing to shift eastwards east of I-29, with MVFR/IFR cigs building into the region. Lowered cigs will stick around for most of the morning hours, begining to lift and clear for areas west of I-29 by the late morning. For areas along and east of I-29, lifting and clearing will occur from west to east throughout the afternoon hours. Breezy easterly winds will weaken throughout the morning hours, with winds strengthening again during the afternoon hours with winds out of the west. Highest wind gusts are expected along the central NE/SD border, where gusts into the mid 30s are possible, whereas elsewhere wind gusts into the mid 20s are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...APT AVIATION...APT
Hazardous weather outlook, May 2, 4:51 AM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 451 AM CDT Thu May 2 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-031000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 451 AM CDT Thu May 2 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Early morning showers and thunderstorms exit the region throughout the morning hours. With up to 1-1.5" of rainfall fallen across portions of northwestern Iowa overnight, there may be ponding of water on roadways and low-lying area, with some rises on the local rivers/streams. Additional pop-up showers are possible throughout the day, though only light accumulations are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for scattered showers and thunderstorms return Friday night into Saturday, and again Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:50 AM CDT | River Flood Warning | FSD | Clay | 3 days |
| May 2, 9:33 AM CDT | River Flood Warning | FSD | Clay | 21 days |
| May 2, 2:06 PM CDT | River Flood Warning | FSD | O'Brien | 24 hr |
Nearby
River Flood Warnings in Iowa, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.